Article Text

PDF
Myoclonus as an acute complication of low-dose hydromorphone in multiple system atrophy
  1. A Hofmann1,
  2. N Tangri1,
  3. A-L Lafontaine2,
  4. R B Postuma2
  1. 1Department of Internal Medicine, McGill University, Montreal, Quebec, Canada
  2. 2Department of Neurology, McGill University
  1. Correspondence to:
 Ronald B Postuma
 Department of Neurology, L7-305 Montreal General Hospital, 1650 Cedar Avenue, Montreal, Quebec, Canada H3G 1A4; ron.postuma{at}muhc.mcgill.ca

Statistics from Altmetric.com

Myoclonus has been described as a neuroexcitatory side effect of high doses of opioids. It has been seen almost exclusively in patients receiving palliative care after long-term administration of opioids. Gradual accumulation of opioid metabolites has been thought to cause opioid-induced myoclonus.1 Naloxone has usually been ineffective in resolving this condition. In this study, we present a case of severe generalised myoclonus after a patient with known multiple system atrophy received a low dose of intravenous hydromorphone. The generalised myoclonus reversed completely immediately after he received naloxone.

Case report

A 75-year-old man with a history of multiple system atrophy with parkinsonism was admitted to the Montreal General Hospital, Montreal, Canada, with a hip fracture. Drugs administered on admission were fludrocortisone, glicizide, intravenous immune globulin (for bullous pemphigoid) and midodrine. He was not taking levodopa because of severe orthostatic hypotension. To treat his pain, 1 mg of intravenous hydromorphone was given over 20 min. About 35 min after receiving the hydromorphone infusion, the patient had decreased …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.